Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS La Crosse, WI

July 20, 2006Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 1:52 AM CDT for Richland County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 1:52 AM CDT (06:52 UTC)
Expired
Jul 20, 2006, 2:30 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 200652
SVRARX
WIC103-200730-
/O.NEW.KARX.SV.W.0091.060720T0652Z-060720T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
152 AM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 230 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ASH RIDGE...OR ABOUT 11
  MILES NORTHWEST OF RICHLAND CENTER...AND MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 56 AND COUNTY M M AND SYLVAN AROUND 150 AM...
  EXCELSIOR AND COUNTY ROADS A AND Z AROUND 155 AM...
  HIGHWAYS 80 AND 56 AND COUNTY ROADS Z Z AND Q AROUND 200 AM...
  RICHLAND CENTER AND COUNTY ROADS D AND NN AROUND 205 AM...
  COUNTY ROADS O AND O O AND TWIN BLUFFS AROUND 210 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4355 9066 4321 9067 4319 9020 4355 9020

$$

BINAU
3 follow-up statements
000 
WWUS53 KARX 200659
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT THU JUL 20 2006

WIC103-200730-
/O.CON.KARX.SV.W.0091.000000T0000Z-060720T0730Z/
RICHLAND WI-
159 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR RICHLAND COUNTY...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COUNTY ROADS A AND Z...
OR 8 MILES NORTHWEST OF RICHLAND CENTER...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHLAND CENTER AND HIGHWAY 58 AND COUNTY K AROUND 205 AM...
  COUNTY ROADS O AND O O AND HIGHWAYS 58 AND 154 AROUND 210 AM...
  TWIN BLUFFS AND KEYESVILLE AROUND 215 AM...
  HIGHWAY 130 AND COUNT B AND GOTHAM AROUND 220 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4355 9066 4321 9067 4319 9020 4355 9020

$$

BINAU
000 
WWUS53 KARX 200715
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 AM CDT THU JUL 20 2006

WIC103-200730-
/O.CON.KARX.SV.W.0091.000000T0000Z-060720T0730Z/
RICHLAND WI-
214 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR RICHLAND COUNTY...

AT 211 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
5 MILES SOUTHEAST OF RICHLAND CENTER...MOVING SOUTHEAST AT 40 MPH. 
SMALL TREE LIMBS HAVE BEEN DOWNED ACROSS RICHLAND COUNTY WITH THESE 
STORMS...AS WELL AS MINOR STREET FLOODING. POTENTIAL STILL EXISTS 
FOR DAMAGING WIND ACROSS THE SOUTHEAST PORTION OF THE COUNTY THROUGH 
230 AM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR VALLEY AND GOTHAM AROUND 220 AM...
  HIGHWAY 130 AND COUNT B AROUND 225 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4355 9066 4321 9067 4319 9020 4355 9020

$$

BINAU
000 
WWUS53 KARX 200726
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT THU JUL 20 2006

WIC103-200735-
/O.EXP.KARX.SV.W.0091.000000T0000Z-060720T0730Z/
RICHLAND WI-
225 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY EXPIRES AT 230
AM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED 
AREA. LIGHT TO MODERATE RAIN WILL COME TO AN END OVER RICHLAND 
COUNTY BY 330 AM. 


LAT...LON 4355 9066 4321 9067 4319 9020 4355 9020

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 9:22 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 20, 12:13 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60 MPH          MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jul 20, 12:32 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70 MPH          HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

&&

SHEA
Local storm report, Jul 20, 1:16 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA
Local storm report, Jul 20, 1:26 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

&&

SHEA
Local storm report, Jul 20, 1:28 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

1155 PM     TSTM WND DMG     3 NW WAUMANDEE          44.33N 91.74W
07/19/2006                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60.00 MPH       MITCHELL           IA   LAW ENFORCEMENT

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70.00 MPH       HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA
Local storm report, Jul 20, 1:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
149 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/20/2006                   FAYETTE            IA   TRAINED SPOTTER

            SOME TREES AND A TRAFFIC LIGHT BOLWN DOWN.

&&

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:13 PM CDTSevere Thunderstorm WarningARXBuffalo32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.